Colorado, 2017Winter Weather in Colorado, December 21 to 23, 2017
December 21 to 23, 2017 · NWS PUB · 1 event in 1 county or zone
An upper level system and favored southwesterly to westerly upper flow generated up to eight inches of snow across higher terrain locations as well as areas of blowing snow. Eight inches of snow was noted near Wolf Creek Pass in Mineral county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level system and favored southwesterly to westerly upper flow generated up to eight inches of snow across higher terrain locations as well as areas of blowing snow. Eight inches of snow was noted near Wolf Creek Pass in Mineral county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Dec 20, 11:56 PM MST, 4 hours 4 minutes earlier.
Area forecast discussion, Dec 20, 11:56 PM MST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1156 PM MST Wed Dec 20 2017
.UPDATE...
Issued at 1149 PM MST Wed Dec 20 2017
Updated to adjust temperatures for the overnight period into
Thursday morning. Westerly winds have kept the lower slopes of the
Eastern Mountains, east into the I-25 corridor warm so far
tonight. Temperatures will remain in the upper 30s to upper 40s
where the wind remain elevated from the west. Mozley
&&
.SHORT TERM...(This evening through Thursday)
Issued at 348 PM MST Wed Dec 20 2017
Upper trough dropping into the Great Basin this afternoon with very
warm and dry southwest flow ahead of it over all of srn CO. Have
seen some near critical fire weather conditions develop this
afternoon along the I-25 corridor where humidity has fallen below 15
percent, though for the most part winds have held just under the
required 25 mph threshold. Tonight, trough digs southward toward the
four corners, with mid level low closing off over srn UT by early
Thu morning. Cold front drops south through the plains toward
sunrise, then banks up against the eastern mountains by midday Thu.
Snow showers will break out along the Continental Divide after
midnight, then spread eastward over most higher terrain locations by
late morning Thu as upper level lift increases. Greatest
accumulation overnight will occur over the swrn mtns, where
favorable 20-30 kts sw flow develops as mid level low closes off,
while remaining mountain locations see lighter snow through sunrise.
Overnight mins will run on the mild side as clouds and winds
increase.
On Thu, upper low moves slowly eastward into CO, with system
weakening and taking on a more positive tilt by late afternoon as it
tracks along the CO/NM border. Models have continued to back off on
snow amounts over the ern mountains and I-25 corridor, as vertical
motion diminishes and upslope flow remains very shallow. Continental
Divide zones should do best with snowfall, and current advisory
looks ok, with amounts in the 4-8 inch range likely over the peaks.
Highest peaks of the eastern mountains will see 2-4 inches, with
spotty 1-3 amounts over lower slopes and interior valleys. I-25
corridor amounts in general look spotty and light, with perhaps an
inch or 2 along the Palmer Divide and across the higher terrain
south of Pueblo. Window for heaviest snow will be from mid morning
through mid to late afternoon, with snowfall staying mainly
along/west of I-25. Max temps will run some 30 degf colder than Wed
over the plains, while mountains and interior valleys cool 10-20f.
.LONG TERM...(Thursday night through next Wednesday)
Issued at 348 PM MST Wed Dec 20 2017
Primary meteorological concerns during the longer term include but
are not limited to temperatures, pops, and gusty winds at times.
Recent forecast model soundings, computer simulations and
PV/Precipitable Water analysis indicate that unsettled and cold
conditions will continue into Thursday evening as weakening upper
disturbance swings south of the forecast district.
Drier conditions in combination with below seasonal temperatures
are then anticipated over the majority of the forecast
district(outside of the central mountains, where light snow will
be noted at times) from later Thursday night into Saturday as
drier northwesterly upper flow develops over southern Colorado.
Next upper disturbance(primarily passing to the north of the CWA)
in combination with another north-northeasterly surface surge will
impact the CWA from later Saturday into Sunday, although highest
potential of generally light accumulating precipitation should be
noted near to just north of the forecast district during this
time-frame.
Then, drier and and warmer conditions are anticipated from
Christmas Day(Monday) into next Wednesday morning as zonal to
southwesterly upper flow develops over the forecast district.
The highest potential for gusty winds over the forecast district
during the longer term should be experienced from later Friday
night into Saturday evening and then again from later Tuesday into
Wednesday night.
Finally, below seasonal temperatures should be realized over the
majority of the forecast district from Thursday night into
Christmas weekend, while near to above seasonal temperatures are
anticipated from Christmas Day into Tuesday night.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1023 PM MST Wed Dec 20 2017
A winter storm system will spread across the flight area late
tonight and Thursday. Areas of MVFR to LIFR CIGS/VSBYS will
develop first beginning in the mountains after midnight and then
spreading to the plains on Thursday. A strong cold front will
move south through the plains, beginning along the Palmer Divide
after midnight and crossing into New Mexico by early Thursday
morning. Gusty north to east winds will drop south behind the
front, through the plains, late tonight and Thursday. The KCOS,
KPUB and KALS terminals will all likely see VFR through early
Thursday with increasing odds for reduced conditions after about
15z. The cold front will probably begin to move through KCOS
around 10-11z and then KPUB around 11-12z. Gusty north to east
winds expected following FROPA. The front is not currently
expected to make it over the Sangre De Cristo Mountains into the
San Luis Valley. Thus, just gusty SW breezes expected there.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM Thursday to midnight MST
Thursday night for COZ058-060-068.
&&
UPDATE...MOZLEY
AVIATION...LW
Hazardous weather outlook, Dec 20, 5:43 PM MST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
543 PM MST Wed Dec 20 2017
COZ058>089-093>099-220045-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
543 PM MST Wed Dec 20 2017
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Tonight
By late tonight, snow is expected to develop along portions of
the Continental Divide, with localized snow accumulations of one
to three inches anticipated over favored higher terrain locations
by sunrise Thursday.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A few to several inches of snow can be expected over the mountain
areas on Thursday. Lower elevation locations in Chaffee and
Fremont counties, may see 1 to around 3 inches of accumulations.
Areas of the southern I-25 corridor, south of Pueblo, could see 1
to 2 inches of snow on Thursday.
The next chance for snow will come on Saturday as a weather system
moves into the area and brings cold air to the area. The Sawatch
and Mosquito ranges, Pikes Peak and Teller county, the Wet
mountains, the northern Sangre de Cristo mountains and the eastern
plains are expected to have the best chances for accumulating
snow, but at this time snow amounts look light.
There could be another chance for snow on Wednesday, but there is
still a lot of uncertainty at this time.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will
be possible over the higher elevations along the Continental
Divide by later tonight.
Winter Weather, Eastern San Juan Mountains Above 10000 Ft
- When
- December 21, 4:00 AM MST to December 23, 4:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, December 21, 20172 injured · $60,000 · 2 events
- Winter Weather in South Dakota, December 21, 201720 events
- Winter Weather in Iowa, December 21, 201711 events
- Frost and Freeze and Dense Fog in California, December 21 to 22, 201710 events
- Winter Weather in Colorado, December 21, 20178 events
- Winter Weather in Minnesota, December 21, 20176 events
- Winter Weather in Nebraska, December 21, 20175 events
- Winter Storm in Wyoming, December 21 to 23, 20173 events
- High Wind in Alaska, December 21 to 22, 201785 kt wind · 3 events
- Winter Weather in Nebraska, December 21, 20172 events
- High Wind in Hawaii, December 21, 201766 kt wind · 1 event
- High Wind in New Mexico, December 21, 201757 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730575.